Tennessee, 2020Flash Flooding in Tennessee, August 30, 2020
August 30, 2020 · NWS MEG · 2 events in 1 county or zone
A large area of thunderstorms and heavy rain developed north of a stalled boundary across the Mid-South and produced several areas of flooding in Tipton County, Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of thunderstorms and heavy rain developed north of a stalled boundary across the Mid-South and produced several areas of flooding in Tipton County, Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 29, 10:15 PM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 29, 10:15 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1115 PM CDT Sat Aug 29 2020
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 843 PM CDT Sat Aug 29 2020/
UPDATE...
Tranquil conditions are currently occurring across the Mid-South
at this time. However, showers and thunderstorms are developing
across Southern Missouri and Western Arkansas. This convection
will move into the Mid-South during the overnight hours. There
still remains some risk of storms becoming severe, but the threat
is not as high as what was thought earlier today as showers and
thunderstorms that occurred earlier this evening has created a
more stable airmass over the Mid-South. The expectation is that
the severe storms that are currently occurring across Western
Arkansas will dive southeast of the Mid-South within the area of
unstable air. Bigger threat may come from possible flash flooding
as convection moves over areas that have already received a lot of
rain over the last several days. Made some minor adjustments to
POPS earlier this evening. Current forecast has a good handle.
Will only update to add some mention of fog during the overnight
hours.
KRM
DISCUSSION... /issued 309 PM CDT Sat Aug 29 2020/
Its very hot and unstable across the Midsouth. Tropical moisture
remains in place with temperatures in the upper 80s to low 90s
across most of the area resulting in Heat indices near or above
100 degrees for much of the area.
Outflow from an MCS that peaked over Southeast Kansas early this
morning has moved across Arkansas sparking a line of
thunderstorms currently approaching East Arkansas. The airmass
ahead of this line is very unstable featuring surface based capes
over 5000 j/kg. Effective shear is not that impressive at 20-30
kts, but a favorable thermodynamic environment characterized by
strong instability and moderate mid- level lapse rates around
7-7.5 C/km should be sufficient for large hail and damaging winds.
Shear gets even weaker farther south and East so storms may
weaken some as they move into the Midsouth. Short term guidance
also suggests this will be the case. The HRRR weakens storms
substantially this afternoon but features another round of storms
after midnight tonight as a weak shortwave tracks out of East
Arkansas into West Tennessee and North Mississippi. It is also
possible that the storms currently moving into East Arkansas
limits overnight redevelopment resulting in lots of uncertainty
this evening and tonight.
A cold front associated with the shortwave is expected to stall
along the Tennessee Kentucky state line to near Little Rock
tonight. This feature will lift back to the North early Sunday in
response to a stronger shortwave approaching West Arkansas.
Widespread showers and thunderstorms are expected Sunday but we
will lack the instability we have in place today. Isolated
occurrences of damaging wind and large hail will be the primary
threat. The Storm Prediction Center has nearly all of the Midsouth
in a Marginal Risk for severe thunderstorms. High temperatures
Sunday are expected to range from around 80 North of the front in
far northern portions of the Midsouth to near 90 in the far
South.
Early next week we begin with northwest flow and a mean storm
track across Southern Arkansas into into Middle Mississippi.
Temperatures should rebound a bit across the northern half of the
Midsouth, but remain below 90 degrees area wide. As a result we
should see more instability and the possibility for some stronger
storms.
Late Monday through Midweek we will see a deep trough develop
over the Rockies resulting in a quick transition to Southwest flow
across the Southern Plains and over the Midsouth. This pattern
will remain in place through at least Wednesday night as a cutoff
low and associated longwave trough gradually shift East. Several
rounds of heavy rain and thunderstorms look likely through late
Wednesday or Thursday before the longwave trough shifts across the
area into Middle Tennessee and Alabama. This prolonged period of
rain and thunderstorms may result in flooding problems across the
Midsouth, especially across Northeastern Arkansas, the Missouri
bootheel and Northern portions of West Tennessee. Current expected
rainfall totals over the next 7 days range from over 6 inches in
far Northeast Arkansas to around 1-1.5 inches in Northeast
Mississippi.
A strong cold front associated with the longwave trough will usher
in cooler and drier conditions Friday into next weekend.
30
&&
.AVIATION...
Mainly VFR conds across the Mid-South this evening. A weak front
is draped across the Mid-South. Expect this to be a focus for
SHRA/TSRA activity for the period. Using latest radar trends will
tempo TSRAs at KMEM/KJBR during the overnight hours. Not as
confident further east so will stick with VCTS at KMKL. Should be
a good deal of low clouds and perhaps some light fog during the
morning hours before a return to VFR by afternoon. Using the
latest CAMs looks like TSRAs will refire east of KMEM Sunday
afternoon so will introduce VCTSs at KMKL/KTUP by mid afternoon.
Winds will be light through the period outside of TSRAs.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 29, 7:12 PM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
812 PM CDT Sat Aug 29 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-310315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
812 PM CDT Sat Aug 29 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
Severe thunderstorms will be possible over East Arkansas, the
Missouri Bootheel, Northwest Mississippi and much of West
Tennessee tonight. Primary risks include damaging winds and large
hail.
Heavy rain will also be possible. A Slight Risk of Excessive
Rainfall exists across a large portion of the Mid South tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a Marginal Risk for severe thunderstorms over most of
the Midsouth on Sunday, and a Slight to Marginal risk on Monday.
Multiple rounds of heavy and rain and thunderstorms are expected
during the upcoming work week. Flooding may become a threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later tonight.
KRM
In the hours before
Special weather statement, Aug 29, 11:13 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
1213 AM CDT Sun Aug 30 2020
ARZ026-027-300545-
Poinsett AR-Craighead AR-
1213 AM CDT Sun Aug 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 AM CDT
FOR...
Northeastern Poinsett County in eastern Arkansas...
Southern Craighead County in eastern Arkansas...
At 1213 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles northwest of
Greenfield, or 7 miles southwest of Jonesboro, moving east at 25 mph.
People in northeastern Poinsett and southern Craighead Counties
should monitor this storm closely.
LAT...LON 3567 9088 3585 9088 3589 9035 3562 9035
TIME...MOT...LOC 0513Z 270DEG 21KT 3576 9080
Special weather statement, Aug 29, 11:50 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
1250 AM CDT Sun Aug 30 2020
ARZ027-028-035-036-300615-
Poinsett AR-Cross AR-Mississippi AR-Crittenden AR-
1250 AM CDT Sun Aug 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...
Southeastern Poinsett County in eastern Arkansas...
Eastern Cross County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...
At 1250 AM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from near Jonesboro to near
Brickeys. Movement was east at 25 mph.
People in southeastern Poinsett...eastern Cross...southwestern
Mississippi and northwestern Crittenden Counties should monitor this
storm closely.
LAT...LON 3560 9065 3562 9019 3512 9020 3514 9040
3515 9040 3514 9047 3516 9066
TIME...MOT...LOC 0550Z 270DEG 22KT 3583 9059 3493 9059Special weather statement, Aug 30, 12:32 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
132 AM CDT Sun Aug 30 2020
TNZ050-089-090-300700-
Hardeman TN-Fayette TN-Haywood TN-
132 AM CDT Sun Aug 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 AM CDT
FOR...
Northwestern Hardeman County in western Tennessee...
Northeastern Fayette County in western Tennessee...
South central Haywood County in western Tennessee...
At 132 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Dancyville, or 15 miles southwest of Brownsville,
moving southeast at 20 mph.
People in northwestern Hardeman...northeastern Fayette and south
central Haywood Counties should monitor this storm closely.
LAT...LON 3513 8930 3536 8953 3540 8948 3540 8947
3541 8948 3550 8938 3533 8907
TIME...MOT...LOC 0632Z 312DEG 16KT 3539 8940Special weather statement, Aug 30, 1:30 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
230 AM CDT Sun Aug 30 2020
TNZ088-089-300815-
Fayette TN-Shelby TN-
230 AM CDT Sun Aug 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 AM CDT
FOR...
Central Fayette County in western Tennessee...
East central Shelby County in western Tennessee...
At 230 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Arlington, or 10 miles northeast of Cordova, moving
east at 25 mph.
People in central Fayette and east central Shelby Counties should
monitor this storm closely.
LAT...LON 3504 8924 3518 8975 3536 8970 3530 8919
3524 8919
TIME...MOT...LOC 0730Z 283DEG 21KT 3526 8964Flash Flood, Tipton
- When
- August 30, 2:40 AM CST to 3:40 AM CST
- Where
- Tipton County, 0.89 mi SE of Tabernacle to 1.5 mi NNE of Canaan Grove
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.510, -89.570
Heavy rain caused flooding along Highway 59 at Mason-Malone Road, Highway 14 intersection, and in the Cannon Grove area.
Flash Flood, Tipton
- When
- August 30, 2:50 AM CST to 3:30 AM CST
- Where
- Tipton County, 1.32 mi ESE of Mason to 1.22 mi ESE of Mason
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.410, -89.530
Flooding occurred near Main Street and L and N Roads in Mason. A few homes were evacuated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, August 30, 20201 death · EF2 · 7 events
- Damaging Winds in Missouri, August 30 to 31, 2020$200,000 · 52 kt wind · 14 events
- Flash Flood and Damaging Winds in Georgia, August 30, 2020$55,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, August 30, 2020$5,000 · 1 in hail · 14 events
- Flash Flooding and Damaging Wind in Tennessee, August 30, 2020$13,000 · 50 kt wind · 5 events
- Flash Flooding and Damaging Wind in Alabama, August 30, 2020$200 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20207 events
- Hail and Damaging Wind in South Dakota, August 30, 20201.5 in hail · 5 events
- Hail in Nebraska, August 30, 20201.75 in hail · 5 events
- Damaging Winds in Texas, August 30, 202061 kt wind · 4 events
- Flash Flooding and Hail in Arizona, August 30, 20201 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, August 30, 2020$4,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918679, 918678.